NASHVILLE, Tenn. (WTVF) — Doctors are warning parents about the so-called ‘Benadryl challenge’ where teens are posting videos of themselves hallucinating during an overdose.
"They’re really unrealistic of what I think Benadryl overdose looks like," said Dr. Nena Bowman with the Tennessee Poison Center at Vanderbilt.
Overdosing on the over-the-counter allergy medicine can be life-threatening and dangerous.
"So what happens is, kids think they are going to have these hallucinations that are funny, and yes they hallucinate, but also they get very uncomfortable," Bowman explained. "They get severe dry mouth, their heart feels like it’s going to beat out of their chest. It’s extremely scary, especially that a social media platform can have such an impact, and such an influence."
In Oklahoma, one teen may have died from the Benadryl challenge, and in Texas some teens were hospitalized.
"You can have symptoms like seizure, dangerous changes in heart rhythm, and even severe agitation that requires medical intervention," Dr. Bowman said.
It's a common misconception that taking too much Benadryl makes you fall asleep; it actually does the opposite.
"The dose that makes you hallucinate is actually very close to the dose that can cause life-threatening symptoms," Bowman said.
In some cases, energy drinks are taken too.
"So you become very stimulated, and it really creates the perfect storm for some of these really serious effects."
She says parents need to be aware of this challenge and keep the Benadryl locked up. Anyone with concerns can call the Tennessee Poison Center for free at 1-800-222-1222. Currently, there's been no reported cases of teens getting sick doing the Benadryl challenge in Tennessee.